Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Cheyenne, WY

May 7, 2008Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2008, 3:17 PM MDT for Converse County, Wyoming. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2008, 3:17 PM MDT (21:17 UTC)
Expired
May 7, 2008, 4:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 202 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:48 PM MDTHAIL 0.7510 W Glenrock, WYI-25 MM 175
May 7, 3:48 PM MDTHAIL 0.7510 W Glenrock, WY
May 7, 3:48 PM MDTHAIL 0.7511 W Glenrock, WYI-25 MM 175
May 7, 3:58 PM MDTFUNNEL CLOUD5 N Glenrock, WYREPORTED BY FIRE CHIEF
May 7, 4:02 PM MDTHAIL 13 Se Glenrock, WYI-25 MM160 NICKEL TO QUARTER HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 072118
SVRCYS
WYC009-072200-
/O.NEW.KCYS.SV.W.0009.080507T2117Z-080507T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING...

* UNTIL 400 PM MDT

* AT 312 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  20 MILES WEST OF GLENROCK...OR NEAR CASPER...AND MOVING EAST AT 23
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENROCK...ROLLING HILLS ESTATES AND DEER CREEK BY 400 PM...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608
TIME...MOT...LOC 2117Z 266DEG 20KT 4282 10622

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 072140
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
339 PM MDT WED MAY 7 2008

WYC009-072200-
/O.CON.KCYS.SV.W.0009.000000T0000Z-080507T2200Z/
CONVERSE WY-
339 PM MDT WED MAY 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WEST CENTRAL CONVERSE COUNTY...

AT 330 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 11
MILES WEST OF I-25 MM 165...OR 8 MILES EAST OF EVANSVILLE...MOVING
EAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENROCK AND I-25 MM 165 BY 350 PM...
  ROLLING HILLS ESTATES BY 355 PM...
  DEER CREEK AND I-25 MM 151 BY 400 PM...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608
TIME...MOT...LOC 2139Z 268DEG 32KT 4285 10601

$$

SOWKO
000 
WWUS55 KCYS 072150
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT WED MAY 7 2008

WYC009-072200-
/O.CON.KCYS.SV.W.0009.000000T0000Z-080507T2200Z/
CONVERSE WY-
349 PM MDT WED MAY 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WEST CENTRAL CONVERSE COUNTY...

AT 343 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR
I-25 MM 165...OR 15 MILES EAST OF EVANSVILLE...MOVING EAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEER CREEK AND I-25 MM 151 BY 400 PM...

MOTORISTS ON INTERSTATE 25 WILL ENCOUNTER DAMAGING HAIL...STRONG
WINDS...AND BLINDING RAIN. 

HAIL UP TO 1 AND ONE HALF INCHES IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608
TIME...MOT...LOC 2149Z 268DEG 32KT 4285 10589

$$

SOWKO
000 
WWUS55 KCYS 072200
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT WED MAY 7 2008

WYC009-072210-
/O.EXP.KCYS.SV.W.0009.000000T0000Z-080507T2200Z/
CONVERSE WY-
400 PM MDT WED MAY 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CONVERSE COUNTY
HAS EXPIRED...

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH 
DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING WILL 
STILL BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4294 10549 4262 10555 4269 10609 4298 10608
TIME...MOT...LOC 2200Z 268DEG 32KT 4285 10576

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:37 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 7, 1:37 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT WED MAY 7 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON.

TONIGHT...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG LOW
LEVEL CONVERGENCE AXIS FROM SOUTHWEST CONVERSE COUNTY THROUGH ALBANY
COUNTY. EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES WITH
DIFFERENTIAL HEATING AND APPROACH OF SYNOPTIC LIFT WITH APPROACHING
SHORTWAVE TROUGH. WITH SURFACE LOW DEVELOPING ACROSS EAST CENTRAL
WYOMING THIS EVENING AND LIFT FROM SHORTWAVE TROUGH PASSING ACROSS
NORTHERN WYOMING...WILL SEE MOST NUMEROUS THUNDERSTORMS THIS EVENING
ACROSS CONVERSE AND NIOBRARA COUNTIES ALONG LOW LEVEL CONVERGENCE
AXIS. ALTHOUGH WIND SHEAR FAVORABLE...LIMITED CAPE SUGGESTS
THUNDERSTORMS REMAINING BELOW SEVERE LEVELS. PRECIPITABLE WATER
VALUES AND MEAN STORM MOTION INDICATES AVERAGE RAINFALL AMOUNTS FROM
0.25 TO 0.50 INCH WITH LOCAL AMOUNTS UP TO ONE INCH FROM STRONGER
STORMS. ALTHOUGH WILL SEE A MESOSCALE CONVECTIVE COMPLEX FORM LATE
THIS EVENING ACROSS SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA...
WILL SEE SCATTERED THUNDERSTORMS AFTER MIDNIGHT ACROSS OUR WESTERN
NEBRASKA COUNTIES ALONG PASSING SURFACE TROUGH AXIS.

THURSDAY...DRIER AND MORE STABLE ATMOSPHERE WILL BE ADVECTED ACROSS
SOUTHEAST WYOMING IN THE WAKE OF THE SHORTWAVE TROUGH AND WITH
NEGATIVE THETA-E ADVECTION. STILL THOUGH...WITH TIME OF YEAR
CONSIDERATIONS AND ENOUGH LOW LEVEL MOISTURE...CANNOT RULE OUT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...ALTHOUGH LESS
COVERAGE THAN TODAY.

THURSDAY NIGHT...MOSTLY DRY NIGHT WITH WEST FLOW ALOFT AND LIMITED
LOW/MID LEVEL MOISTURE.

FRIDAY...FLOW ALOFT BACKS TO SOUTHWEST IN ADVANCE OF NEXT SHORTWAVE
TROUGH. WITH RETURN OF LOW/MID LEVEL THETA-E RIDGE
AXES...DIFFERENTIAL HEATING AND TYPICAL AFTERNOON
INSTABILITY...ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ON TAP.
THUNDERSTORM INTENSITY WILL BE MITIGATED AND LIMITED BY LIMITED
CAPE.  RUBIN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
PROGRESSIVE UPPER LEVEL WEATHER PATTERN EXPECTED IN THE MEDIUM RANGE
FOR THE WEEKEND AND EARLY NEXT WEEK...WITH A COUPLE OF UPPER LEVEL
TROUGH PASSAGES. COLD FRONTS ASSOCIATED WITH THE UPPER LEVEL TROUGHS
ARE NOT EXPECTED TO DROP HIGH TEMPERATURES BEYOND THE MID-40S IN
MOST AREAS...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY IN THE
PERIOD. FRIDAY NIGHT AND SATURDAY WILL ALSO HAVE THE BEST CHANCES
FOR PRECIPITATION IN THE PERIOD AS THE COLD FRONT MOVES THROUGH
BENEATH THE CYCLONIC CURVED FLOW IN THE UPPER TROUGH.
TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR NORMAL
VALUES...GENERALLY FROM THE MID-60S TO AROUND 70 DEGREES...ACROSS
THE AREA FOR SUNDAY AND MONDAY AS AN UPPER LEVEL RIDGE MOVES
OVERHEAD. LATE MONDAY...THE WESTERN PORTION OF THE AREA WILL BEGIN
TO SEE INCREASED SHOWER CHANCES WITH SOUTHWEST FLOW ALOFT AHEAD OF
THE NEXT UPPER LEVEL TROUGH. THE GFS MODEL IS SLIGHTLY FASTER MOVING
THIS NEXT UPPER TROUGH ACROSS THE WYOMING FRONT RANGE COMPARED TO
THE SLOWER EUROPEAN MODEL SOLUTION TUESDAY AND INTO WEDNESDAY. AT
THIS TIME...WILL HAVE AROUND CLIMATOLOGICAL PRECIPITATION CHANCES IN
ACROSS THE AREA WITH TIMING STILL IN QUESTION.

&&

.AVIATION...TONIGHT...SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS
AND LOCALIZED MVFR. LOCALIZED FOG AFTER MIDNIGHT PRODUCING MVFR.

THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WITH VFR.

THURSDAY NIGHT...VFR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....CARPENTER
Hazardous weather outlook, May 7, 9:50 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT WED MAY 7 2008

NEZ001>003-019>021-054-055-WYZ059>070-081600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
950 AM MDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MOST
NUMEROUS ALONG A LOW LEVEL CONVERGENCE AXIS FROM BAGGS WYOMING TO
DOUGLAS WYOMING. THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH.
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MOST NUMEROUS
NEAR SURFACE LOW PRESSURE ACROSS CONVERSE AND NIOBRARA COUNTIES.
THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS
TO 45 MPH. RAINFALL AMOUNTS WILL RANGE FROM ONE QUARTER TO ONE HALF
INCH WITH LOCALIZED AMOUNTS OF ONE HALF INCH TO ONE INCH FROM THE
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL CONTINUE
AFTER MIDNIGHT TONIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THURSDAY.
WITH SCATTERED LATE DAY THUNDERSTORMS ON FRIDAY. LESS THUNDERSTORM
COVERAGE IS EXPECTED DURING THE AFTERNOONS AND EVENINGS ON
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. AS ALWAYS...
YOUR NATIONAL WEATHER SERVICE APPRECIATES ANY WEATHER REPORTS YOU
CAN PROVIDE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.